Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 59, NWS Newport/Morehead City, NC

July 8, 2004Lenoir County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 8, 2004, 5:17 PM EDT for Lenoir County, North Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2004, 5:17 PM EDT (21:17 UTC)
Expired
Jul 8, 2004, 6:00 PM EDT
In force
43 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Lenoir County, NC

The radar

The Morehead City radar (KMHX), 79 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.3 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2004-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 545 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2004-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
545 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1613 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 082117
SVRMHX
NCC107-082200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
517 PM EDT THU JUL 8 2004

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LENOIR COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 600 PM EDT

* AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  JONESTOWN...OR 12 MILES SOUTH OF KINSTON...AND MOVING EAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHERN LENOIR COUNTY AROUND 530 PM EDT...

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3507 7775 3510 7775 3517 7779 3529 7745
      3528 7745 3526 7743 3523 7747 3523 7753
      3516 7752 3508 7759 3501 7772

$$

21

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:42 PM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 8, 2:42 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
242 PM EDT THU JUL 8 2004

.SHORT TERM (TONIGHT)...ISOLATED SHWRS/TSTMS FIRING ALONG
SEABREEZE THIS AFTERNOON OVER ONSLOW...JONES...CRAVEN AND
WRN CARTERET COUNTIES. WILL CARRY A SLGT CHC POP THRU ABOUT
02Z TO ACCOUNT FOR THIS ACTIVITY. THE STORMS SHOULD DISSIPATE
WITH LOSS OF HEATING...LEAVING ANOTHER WARM MUGGY NIGHT WITH
MINS IN THE MIDDLE TO UPPER 70S.

&&

.LONG TERM (FRIDAY THROUGH THURSDAY)...UPPER RIDGE STARTS TO
AMPLIFY OVER THE SOUTHEAST US FRIDAY AND ESPECIALLY ON SATURDAY.
THIS SHOULD KEEP CONVECTION TO A MINIMUM DESPITE PRESENCE OF
WEAK TROF INLAND. WILL OPT TO KEEP POPS MINIMAL THRU SAT NIGHT.
BY SUNDAY...UPR RIDGE RETROGRADES TOWARD THE WEST ALLOWING LOWERING
H5 HEIGHTS AND SOME WEAK TROFFING. ADDITIONALLY...BOTH ETA/GFS
INDICATE MID-LEVEL SHORTWAVE AND ENHANCED UVVS DURING SUNDAY
AFTERNOON. WILL BRING IN SMALL CHC POPS FOR SUNDAY AS A RESULT.
SFC FNTL TROF WILL BE ON OUR DOORSTEP MONDAY AND WILL FCST
CHC POPS. REST OF EXTND PERIOD WILL HAVE NEAR NORMAL TEMPS
AND SMALL DAILY POPS. PERHAPS A LTL BETTER RAIN CHC ON THURSDAY
WITH H5 TROF SWEEPING ACROSS THE MID ATLANTIC REGION.

&&

.MARINE...CURRENT BUOY OBSERVATIONS SHOWING SEAS AROUND 2 FT WITH SE
SWELL EVERY 9 SEC. WINDS ARE FAIRLY LIGHT AROUND COASTAL WATERS
GENERALLY 10 KT OR LESS. ISOLD THUNDERSTORMS ARE ONCE AGAIN EXPECTED
PRIMARILY INLAND AND AROUND THE SOUNDS...BUT COULD MOVE OFFSHORE
DURING THE EVENING HOURS. GUSTY WINDS AND HIGHER SEAS ARE POSSIBLE
IN AND NEAR THESE STORMS. SKIES SHOULD CLEAR AFTER MIDNIGHT...AND
WINDS AND SEAS EXPECTED TO CONTINUE AROUND 10-15KT AND 2 FT. A WEAK
SFC TROUGH WILL CONTINUE TO SET UP OVER THE REGION THROUGH SATURDAY.
AFTERWARDS THE BERMUDA HIGH WILL BUILD IN TO THE S...AND OTHER
THAN MINOR FLUCTUATIONS IN RIDGE POSITION...LITTLE CHANGE TO WINDS
AND SEAS WITH NO HEADLINES.

&&

.AVIATION...CURRENT RADAR IS INDICATING DEVELOPING SHOWERS AND
THUNDERSTORMS THAT ARE ADVANCING TOWARDS THE EWN AIRPORT. THESE
COULD PRODUCE A SHORT LIVED MVFR IN 3SM RAIN AND OVC 4-5KFT
CEILINGS. MORE SHRA/TSRA ARE POSSIBLE THIS EVENING THOUGH WILL BE
ISOLD IN NATURE SO MOST AREAS WILL REMAIN DRY. FOG/HAZE MAY ONCE
AGAIN DEVELOP ACROSS EASTERN PORTIONS OF THE STATE FRI MORNING BY
AROUND 09Z. THE FOG COULD DROP TO AROUND 3SM (MVFR) SHOULD BURN OFF
BY 12-13Z. AFTERWARDS MOSTLY VFR CONDITIONS EXPECTED WITH NO
RESTRICTIONS TO VISIBILITY AND ONLY SCT050 CLOUDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
MHX  75  90  76  90 /  20  10  10  10
EWN  74  93  73  92 /  20  10  10  10
HSE  78  89  73  89 /  10  10  10  10
PGV  75  95  74  93 /  20  10  10  10

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.
&&

AVIATION...21/JAMISON - 23/VINCENT
SHORT TERM...11/JAMISON
LONG TERM...11/COLLINS
MARINE...21/JAMISON
Hazardous weather outlook, Jul 8, 4:24 AM EDT, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
424 AM EDT THU JUL 8 2004

NCZ029-044>047-079>081-090>095-098-103-104-090822-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
424 AM EDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY
HEAT INDICES OF 100 TO 105 ARE EXPECTED. ISOLATED THUNDERSTORMS
ARE EXPECTED LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TK

In the hours before

Local storm report, Jul 8, 4:59 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
459 PM EDT THU JUL 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     AURORA                  35.30N 76.79W
07/08/2004                   BEAUFORT           NC   PUBLIC

            ROOF DAMAGE TO RESTAURANT ON HWY 306 IN AURORA

0300 PM     HAIL             AURORA                  35.30N 76.79W
07/08/2004  0.88 INCH        BEAUFORT           NC   PUBLIC

            PUBLIC REPORT OF NICKEL SIZE HAIL

&&

JBM

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:58 PM EDTSpecial Marine WarningMHX62 min
Jul 7, 8:58 PM EDTSpecial Marine WarningMHX62 min
Jul 7, 9:59 PM EDTSpecial Marine WarningMHX61 min
Jul 8, 5:20 PM EDTSpecial Marine WarningMHX55 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.